Patient Comments: Drug-Induced Liver Disease - Describe Your Experience

The symptoms of drug-induced liver disease can vary greatly from patient to patient. What were your symptoms at the onset of your disease?

Comment from: Vi l, 75 or over Female (Patient) Published: July 19

I have Myasyemia Gravis which causes double vision. My doctor gave me a prescription for Azathioprine 50 mg.-once a day. This caused tiredness, loss of appetite, and nausea. Through blood tests it was noted that my liver had been damaged. Did the azathioprine do this. I went off it immediately and will have another blood test shortly to see if the results have improved.

Was this comment helpful?Yes
Comment from: zeenna2002, 55-64 Male (Patient) Published: April 23

My platelets are high and I am taking hydroxyurea for two months. I developed drug-induced hepatitis and jaundice.

Was this comment helpful?Yes
Comment from: Wooter, 45-54 Published: September 02

I have all the symptoms of liver disease. Swollen belly, tired, lower back pain, shortness of breath, nausea, lack of appetite. I recently started getting weird spots/red rashy things on my lower body, mainly around my upper thighs and stomach, high blood pressure, irregular heartbeat and more.

Was this comment helpful?Yes
Published: June 29

I am a 19 year old female. One day I just started feeling really queasy all the time and not really having much of an appetite, this went on for days and I started getting worried I was pregnant, then I started noticing my urine was a really dark brown, I started getting to the point where I couldn't keep anything down I then immediately drove myself to the ER. When the ER doctor saw me she then noticed the whites of my eyes were yellow and right there she said hepatitis. After hours of tests and being admitted I was then released the next night, still feeling the same as when I came in they said it was viral it will take awhile to go away. The next day I still felt horrible and couldn't hold anything down. I called my doctor and he said to go to Dallas so I rushed to Dallas where they had a good liver team and after more and more tests and after being there 3 days I had to get a liver biopsy where I was then diagnosed with autoimmune hepatitis. When I was in high school I was on multiple tetracycline's for my acne and my doctors realized this is what triggered my liver to do this and now I will be on prednisone and azathioprine for 22 months. So watch out to anybody taking tetracyclines because this could happen.

Was this comment helpful?Yes
Comment from: foxisenior2, 45-54 Male (Caregiver) Published: March 05

On Oct. 9, 2008, my 54-year-old son went to the emergency room with severe pain. At first, they thought it was gall stones. Then, after blood work, they discovered he had a leakage in his liver. He died on Dec. 4. He drank a couple of glasses of wine a day and took no drugs. He had ulcers in his bowel and esophagus at age 16 and was treated successfully with Prednisone and never had any more problems until the above. Before he died, he had bad jaundice and terrible itching and some bleeding.

Was this comment helpful?Yes
Comment from: 55-64 Female (Patient) Published: September 17

3 weeks ago I collapsed at work, was taken to ER, collapsed again, and diagnosed with seizures. The neurologist put me on Dilantin, and I spent a dreadful week of confusion, weakness, fatigue, loss of appetite, etc. After 1 week of medication I developed a fever and a total body rash and was again admitted to hospital and taken off Dilantin. Now my WBC is 2.5, and all my liver enzymes are elevated. My doctor says I can't return to work until they return to normal, and then she will decide whether to put me on another anticonvulsant. I had a very extended bout of Hepatitis A 30 years ago. Could this be contributing to my reaction to this medication?

Was this comment helpful?Yes
Comment from: Cat Eyes, 35-44 Female (Patient) Published: September 17

I was diagnosed with having upper respiratory infection. I was given Puromycin as an antibiotic as I am allergic to penicillin. During and after the course of antibiotics I became more ill, the respiratory infection would not clear and I puked everything I ate. I became weak and fragile, unable to walk in a matter of 2 days. I looked in the mirror realized my eyes were yellowing. I was raced to the emergency room. After blood and urine tests, I was diagnosed as having DRUG INDUCED JAUNDICE. This is the second time it has happened to me. After numerous and expensive blood tests four years ago (the doctors were unaware that it was drug induced Jaundice. It was only discovered now. I do not blame my doctor for what had happened to me, but surely they should be educated on the side effects of various drugs.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Drug-Induced Liver Disease - Causes Question: What caused your drug-induced liver disease?
Drug-Induced Liver Disease - Hepatitis Question: Did you have drug-induced hepatitis? Please describe your experience.
Drug-Induced Liver Disease - Cirrhosis Question: Were you or someone you know diagnosed with drug-induced cirrhosis? Please share your story.
Drug-Induced Liver Disease - Treatment Question: In addition to stopping the drug that caused liver disease, what types of treatment did you receive?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.